Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Zoloft and Apathy

Posted by Sean on May 24, 1999, at 14:47:49

In reply to Zoloft and Apathy, posted by MelindaJ on May 22, 1999, at 15:49:48

> I've been taking Zoloft (50mg) for about a year now and
> in addition to the weight I've gained I've become laid
> back to the point of downright apathy about some things.
> Has anyone found that a reduction in the medication helps?
> I've considered cutting my daily dose in half or taking the
> full dose every other day.
> Overall, Zoloft has been a very beneficial drug for me - I
> just wonder if I should take a break from it for a while.

SSRI's do cause apathy. I've personally gone off
these drugs just so I could get back to having a
feeling of being internally alive. It is very
difficult to compose music when everything seems
so arbitrary.

This phenomenon is real, and may be related to the
"neutering" effect lots of people have. Can we
really say that a drug which basically destroys
erotic drive can make you happy? I think not... I
have spoken to so many people about the "apathy
effect" but you never read about it.

Clearly it is better to be in a state of neutral
feelings than suicidal. But I can't say that
neutrality is the same as hapiness. The existential
drive of being human is also part of the deal
and if there is anything close to a "positive"
part of depression, it would be our rather over
developed sense of existential struggle. My
feeling is that it is this struggle which explains
the creativity of many depressed and bipolar
people. This struggle brings a degree of intensity
and sharpness of focus to the creative act. On
the other hand, if you are dead, you ain't doing
anybody any good.

I actually have some poems I tried to write while
on zoloft. They pretty much suck. I found that I
became more of a *consumer* of popular media,
rather than the creator of substantive works. It
is really wierd to experience this.

Mind you, this does not happen on amitriptyline...

Can anybody relate to this? Has anybody had the
experience of coming home from work and just
sitting there not knowing what to do? That it all
seems so arbitrary? That you begin to develop
more escapist tastes in music and film? That you
don't care about being overweight, that you eat
like crazy, etc.. etc..?

Needless to say, I don't think SSRI's are the





Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Sean thread:6389